Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 164, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 27, 2004, 4:22 AM CDT for Andrews County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 4:22 AM CDT (09:22 UTC)
- Expired
- Sep 27, 2004, 10:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 270922 FFWMAF TXC003-271515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 422 AM CDT MON SEP 27 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ANDREWS COUNTY IN WEST TEXAS * UNTIL 1015 AM CDT * AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A BAND OF MODERATE TO HEAVY RAIN MOVING ACROSS ANDREWS COUNTY. RADAR ESTIMATES THAT UP TO 2 INCHES OF ADDITIONAL RAINFALL HAS FALLEN ACROSS SOUTHWESTERN ANDREWS COUNTY...ALONG AND NEAR STATE HIGHWAY 115. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWEST INTO ANDREWS COUNTY THROUGH AT LEAST 600 AM CDT. THIS ADDITIONAL RAINFALL...COMBINED WITH THE VERY HEAVY RAINFALL FROM MUCH OF THE DAY SUNDAY WILL CONTINUE TO AGGRAVATE THE FLASH FLOODING POTENTIAL. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. TURN AROUND...DONT DROWN. TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10302 3211 10223 3252 10220 3246 10300 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 4:16 AM CDT, 6 minutes earlier.
Area forecast discussion, Sep 27, 4:16 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 416 AM CDT MON SEP 27 2004 .SHORT TERM... A CLOSED UPPER LOW CENTERED JUST EAST OF KELP THIS MORNING WILL SLOWLY TRANSLATE EAST OVER THE NEXT 24H. ABUNDANT MOISTURE AND LIFT WILL BE PRESENT OVER THE EASTERN HALF OF THE CWA. HAVE NOTED DRY SLOTTING WORKING NORTHEAST ACROSS THE BIG BEND AND DAVIS MOUNTAINS...AND THIS HAS LIMITED PRECIPITATION WEST OF A MALJAMAR TO DRYDEN LINE WHILE PROMOTING SCATTERED EMBEDDED TSRA ACROSS THE PERMIAN BASIN. WE EXPECT TO SEE REDEVELOPMENT LATER TODAY OVER SOUTHWESTERN ZONES GIVEN THE COMBINATION OF MOIST UPSLOPE FLOW...COLD TEMPERATURES ALOFT...AND MARGINAL INSOLATION. PRECIP WATER OVER 2.5 CM WILL CONTINUE OVER THE CWFA TODAY...AND AS THINGS DONT APPEAR TO BE CHANGING A WHOLE LOT...THE THREAT OF HEAVY RAINFALL WILL CONTINUE THROUGH THE NEXT 24H...AND AS ANY ADDITIONAL RAINFALL WILL POSE PROBLEMS...WE WILL EXTEND THE FLASH FLOOD WATCH FOR THE ENTIRE AREA THROUGH 28/10Z. WHAT APPEARS TO BE A WARM CONVEYOR BELT PROCESS WILL CONTINUE OVER THE EASTERN HALF THIS MORNING...WHILE WESTERN AREAS WILL SEE SOMEWHAT OF A RESPITE...THUS POPS WILL BE HIGHEST OVER EASTERN ZONES TODAY AND TONIGHT. TEMPERATURES WILL BE MODULATED BY RAINFALL AND A LACK OF SIGNIFICANT INSOLATION...AND A PERSISTENCE APPROACH SEEMS PRUDENT AT THIS TIME. MAN QPF GRIDS ARE REASONABLE...ALTHOUGH WE DID INCREASE AMOUNTS THIS MORNING GIVEN CURRENT RADAR TRENDS. PRECIP CHANCES SHOULD DIMINISH SLIGHTLY TONIGHT AS THE UPPER LOW TRANSLATES OVER THE AREA AND WEAKENS SOMEWHAT. HAVE USED A BLEND OF THE GFS AND GFS MOS FOR WIND AND DEWPOINT GRIDS THROUGH TONIGHT. .LONG TERM... EXIGENCIES PRECLUDE METEOROLOGICAL EXAMINATION BEYOND THURSDAY... CONSEQUENTLY THE PREVIOUS FORECAST WILL BE USED FOR FRIDAY THROUGH NEXT WEEKEND. THE MODELS APPEAR CONSISTENT IN HOW THEY HANDLE THE EVOLUTION OF THE AFOREMENTIONED UPPER LOW AS WELL AS THE INCREASED RIDGING OVER THE CENTRAL PLAINS...THEREBY KEEPING COOL MOIST SOUTHEASTERLY FLOW OVER THE REGION. HAVE ADJUSTED POP AND QPF GRIDS TO REFLECT A BLEND OF THE MODEL QPFS...WHILE A CONSENSUS SOLUTION WAS USED FOR ALL OTHER GRIDS THROUGH THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 59 75 55 / 100 70 50 30 CARLSBAD NM 71 54 71 53 / 60 70 40 20 DRYDEN TX 75 61 76 60 / 60 70 60 20 FORT STOCKTON TX 72 59 75 58 / 60 70 60 20 GUADALUPE PASS TX 68 51 66 51 / 50 60 30 20 HOBBS NM 71 55 72 53 / 90 70 50 20 MARFA TX 69 49 69 48 / 40 50 40 20 MIDLAND INTL AIRPORT TX 72 58 75 56 / 100 70 60 30 ODESSA TX 73 58 75 56 / 100 70 60 20 WINK TX 74 59 76 57 / 80 70 50 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH THROUGH 28/10Z ALL ZONES. NM...FLASH FLOOD WATCH THROUGH 28/10Z ALL ZONES. && 70/70
Hazardous weather outlook, Sep 26, 2:30 PM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT SUN SEP 26 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CDT (130 PM MDT) SUN SEP 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. HEAVY RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...AND THE UPPER TRANS PECOS REGION. HEAVY RAINS TRAINING OVER THESE SAME LOCATIONS TONIGHT WILL AGGRAVATE FLASH FLOODING...AND THE POTENTIAL FOR ADDITIONAL FLASH FLOODING. RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY. A FEW LOCATIONS ON THE RIO GRANDE ARE ABOVE FLOOD STAGE...WITH ADDITIONAL RIVER FLOODING POSSIBLE TONIGHT AND MONDAY. A FLOOD WATCH FOR FLASH FLOODING WILL BE IN EFFECT FOR ALL OF THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE MONDAY... ESPECIALLY OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 7:39 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
| Sep 26, 8:09 PM CDT | Flash Flood Warning | MAF | Dawson | 4 hr |
| Sep 26, 9:54 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| Sep 26, 11:45 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 6 hr |
| Sep 27, 2:00 AM CDT | Flash Flood Warning | MAF | Gaines | 6 hr |
| Sep 27, 7:58 AM CDT | Flash Flood Warning | MAF | Gaines | 6 hr |
| Sep 27, 11:17 AM CDT | Flash Flood Warning | MAF | Dawson | 6 hr |
| Sep 27, 4:41 PM CDT | Flash Flood Warning | MAF | Andrews | 6 hr |
| Sep 27, 6:34 PM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.